Michigan, 2014

Flash Flooding and Flooding in Michigan, August 11 to 13, 2014

August 11 to 13, 2014 · NWS DTX · 9 events in 6 counties and zones

A historic rainfall event unfolded over Southeast Michigan on Monday, August 11, leading to major flooding and road closures. This event was caused by a strengthening low pressure system moving over the area, focusing the tropical moisture which came up from the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 billion
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A historic rainfall event unfolded over Southeast Michigan on Monday, August 11, leading to major flooding and road closures. This event was caused by a strengthening low pressure system moving over the area, focusing the tropical moisture which came up from the south. The hardest hit areas included Metro Detroit and surrounding communities, along with Flint and the Saginaw Valley areas. Wayne, Southern Oakland and Macomb counties saw the worst of the flooding as 4 to 6 inches of rain fell over a 4 hour period. Around 75,000 homes and businesses suffered damage, with over 3000 suffering major damage. There was also damage to the roads and bridges, along with the city sewer pumps which were overwhelmed by the torrential rainfall. Total estimated dollar loss from the Detroit Metro area was 1.8 billion dollars. Farther north, across parts of Saginaw, Bay, and Genesee counties, flooding was not nearly as bad, but flooded roads with 2 to 3 feet of water were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 2:49 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 11, 2:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EDT MON AUG 11 2014

.SHORT TERM...TONIGHT

NORTHERN STREAM TROUGH/UPPER WAVE/COLD POOL (-15 C AT 500 MB PER 12Z
INL RAOB) CATCHING UP AND ABSORBING/MERGING WITH LEAD UPPER WAVE
OVER THE NORTHERN OHIO VALLEY...WHICH WILL ALLOW FOR FURTHERING
DEEPENING OF THE LOW PRESSURE SYSTEM AS IT TRACKS NORTH/NORTHEAST
INTO SOUTHERN LAKE HURON OVERNIGHT. MOISTURE LADEN SYSTEM (PW VALUES
UP AROUND 2 INCHES/850 MB DEW PTS OF 15 C) WITH THE LEAD STRONG VORT
MAX LEADING TO OUR SHARS EVENT EARLIER...WITH RAINFALL TOTALS OF 1 TO 3
INCHES (THROUGH MID AFTERNOON) TOWARD THE OHIO BORDER.
FORTUNATELY...MOISTURE AXIS/850-700 MB THETA-E RIDGE WILL BE EXITING
SOUTHEAST MICHIGAN NEAR OR SHORTLY AFTER 00Z...ALLOWING THE RAIN
SHOWERS TO TAPER OFF DURING THE EVENING HOURS FROM SOUTHWEST TO
NORTHEAST (SUPPORTED BY CURRENT TRENDS). THE AMOUNT OF LOW LEVEL DRYING
BEHIND THE SYSTEM OVERNIGHT IS NOT TERRIBLY STRONG...AND SUSPECT
THERE WILL BE LINGERING LOW CLOUDS IF NOT SOME SPOTTY
DRIZZLE/LIGHT RAIN (SEE 12Z EURO). FOG IS A CONCERN WITH THE
SOAKED GROUND...BUT BANKING ON JUST ENOUGH MIXING/SURFACE WINDS
HOLDING UP ABOVE 5 KNOTS. WITH THE CLOUDS AND LIMITED
DRYING...MINS EXPECTED TO HOLD IN THE MID 60S.

&&

.LONG TERM...TUESDAY THROUGH NEXT MONDAY

LOW PRESSURE WILL LIFT ACROSS LAKE HURON LATE TONIGHT THROUGH EARLY
TUESDAY AS AN UPPER WAVE OVER THE UPPER MIDWEST DRAWS CLOSER TO THE
AREA. SOME DRIER MID-LEVEL AIR WILL SURGE UP INTO SOUTHEAST MICHIGAN
AHEAD OF THE UPPER FEATURE EARLY TOMORROW...LEADING TO A LOW
COVERAGE OF SHOWERS/TSTORMS TO START THE DAY. COVERAGE IS THEN
EXPECTED TO INCREASE FROM EARLY AFTERNOON THROUGH LATE EVENING AS
THE UPPER TROUGH WORKS THROUGH THE AREA...WE GET AN ADDITIONAL SHOT
OF MID-LEVEL MOISTURE WRAPPING AROUND THE SYSTEM...LAPSE RATES
STEEPEN WITH DIURNAL HEATING AND THE ARRIVAL OF A -12 TO -14 C COLD
POOL BETWEEN 850-500MB...AND A COLD FRONT BEGINS TO WORK ACROSS THE
AREA LATE. THE COLD FRONT AND UPPER TROUGH AXIS WILL SWING EAST OF
THE AREA EARLY TUESDAY NIGHT...ALLOWING SHOWERS/TSTORMS TO END FROM
WEST TO EAST. MOSTLY CLOUDY SKIES AND COOLER AIR FILTERING INTO THE
AREA WILL KEEP MAX TEMPS CONFINED INTO THE LOW/MID 70S TOMORROW.

FAIRLY QUIET WEATHER IS THEN EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT...DESPITE ANOTHER UPPER WAVE DIVING THROUGH CANADA AND INTO
NORTHERN MICHIGAN. THIS WILL PUSH A WEAK SURFACE TROUGH AND SECOND
COLD FRONT ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER MOISTURE TO GENERATE SHOWERS LOOKS TO BE LACKING.
TEMPS WILL REBOUND SLIGHTLY FOR WEDNESDAY WITH SOME SUNSHINE AND
BEFORE THE NEXT COLD FRONT...BUT STILL REMAIN BELOW SEASONAL NORMALS
IN THE MID TO UPPER 70S.

EXTENDED FORECAST THROUGH THE END OF THE WEEK AND INTO THE WEEKEND
WILL REMAIN RELATIVELY BENIGN AS AN UPPER LEVEL LOW MOVES TOWARD THE
NEW ENGLAND AREA.  AS THE LOW PULLS AWAY TO THE EAST...SURFACE HIGH
PRESSURE WILL TAKE OVER ACROSS THE GREAT LAKES REGION ALLOWING FOR DRY
CONDITIONS TO PREVAIL.  NEXT CHANCE FOR PRECIPITATION MAY COME LATER
ON IN THE WEEKEND AS A WEAK DISTURBANCE TRANSLATES ACROSS THE AREA.
AS FAR AS TEMPERATURES ARE CONCERNED...HIGHS WILL SLOWLY MODERATE
FROM SLIGHTLY BELOW NORMAL TO NEAR NORMAL INTO THE WEEKEND.

&&

.MARINE...

LOW PRESSURE WILL LIFT FROM NORTHWEST OHIO INTO CENTRAL LAKE HURON
TONIGHT. A SWATH OF STRONGER SOUTHEAST WINDS WILL OCCUR ON THE SOUTH
SIDE OF THE LOW TRACK...LIFTING ACROSS SOUTHERN LAKE HURON THIS
EVENING...AND ACROSS NORTHERN LAKE HURON LATE THIS EVENING INTO
TONIGHT. GUSTS TO AROUND 25 KNOTS AND WAVE HEIGHTS BETWEEN 2 AND 4
FEET CAN BE EXPECTED FOR ROUGHLY A 3-HOUR PERIOD ALONG THE SHORELINE
OF SOUTHERN LAKE HURON THIS EVENING...BUT THE SHORT DURATION WILL
PRECLUDE ISSUANCE OF A SMALL CRAFT ADVISORY.

A COLD FRONT WILL THEN PUSH ACROSS THE CENTRAL GREAT LAKES
TUESDAY...BRINGING IN COOLER AIR AND ALLOWING WINDS TO INCREASE FROM
THE NORTHWEST. SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED FOR
PORTIONS OF THE SOUTHERN LAKE HURON NEARSHORE WATERS AS WINDS AND
ESPECIALLY WAVES INCREASE. HIGH PRESSURE BUILDING INTO THE AREA FROM
THE WEST LATE WEDNESDAY TO THURSDAY WILL THEN ALLOW WINDS AND WAVES
TO DECREASE.

&&

.AVIATION...ISSUED 1246 PM EDT MON AUG 11 2014

//DISCUSSION...

AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO
EXPAND NORTHWARD EARLY THIS AFTERNOON...AS STRENGTHENING LOW
PRESSURE SYSTEM TRACKS NORTHEAST ALONG THE MICHIGAN/CANADIAN
BORDER...WITH HIGH IFR/LOW MVFR CONDITIONS EXPECTED. RAIN IS
EXPECTED TO TAPER OFF FROM SOUTHWEST TO NORTHEAST THIS EVENING AS
THE LOW SLOWLY PULLS AWAY. HOWEVER...THERE IS NOT A STRONG PUSH
OF LOW LEVEL DRY AIR OVERNIGHT...AND THERE SHOULD BE ENOUGH NEAR
SURFACE MOISTURE IN PLACE TO SUPPORT IFR CEILINGS. INCREASING SOUTHWEST
TO WESTERLY GRADIENT TOMORROW MORNING AND THE COMMENCEMENT OF THE
DAYLIGHT/SURFACE HEATING SHOULD ALLOW CLOUD BASES TO RISE INTO
MVFR CATEGORY.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILINGS BELOW 5000 FEET THROUGH TOMORROW MORNING.

* MEDIUM CONFIDENCE IN ADDITIONAL THUNDERSTORMS IMPACTING THE TERMINAL
  THIS AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....HLO/SS
MARINE.......HLO
AVIATION.....SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 11, 9:31 AM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1031 AM EDT MON AUG 11 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-121445-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1031 AM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING POTENTIAL FOR
HEAVY DOWNPOURS TODAY...ESPECIALLY WITHIN THUNDERSTORMS. THESE
DOWNPOURS MAY PRODUCE FLOODING AND PONDING ON AREA ROADWAYS.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE
TO THE NORTHWEST AT 20 MPH THROUGH THIS AFTERNOON...AND THEN TO
THE NORTHEAST AT 25 MPH THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
RAINFALL AMOUNTS OF ONE INCH OR MORE OR REPORTS OF FLOODING WOULD BE
APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-121445-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1031 AM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A MOISTURE LADEN LOW PRESSURE SYSTEM WILL BRING POTENTIAL FOR
HEAVY DOWNPOURS TODAY...ESPECIALLY WITHIN THUNDERSTORMS. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. STORM MOTION WILL BE TO THE
NORTHWEST AT 15 TO 20 KNOTS THROUGH THIS AFTERNOON...AND THEN TO
THE NORTHEAST AT 20 KNOTS THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
RAINFALL AMOUNTS OF ONE INCH OR MORE OR REPORTS OF FLOODING WOULD BE
APPRECIATED.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 11, 12:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
129 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HEAVY RAIN       JASPER                  41.79N 84.04W
08/11/2014  M2.56 INCH       LENAWEE            MI   PUBLIC

            4 HR TOTAL.

&&

SF
Local storm report, Aug 11, 1:25 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       JASPER                  41.79N 84.04W
08/11/2014  M3.01 INCH       LENAWEE            MI   TRAINED SPOTTER

            6 HOUR TOTAL RAINFALL

&&

SS
Local storm report, Aug 11, 1:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
253 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       2 W MONROE              41.92N 83.42W
08/11/2014  M2.20 INCH       MONROE             MI   TRAINED SPOTTER

            5 HOUR RAINFALL TOTAL

0230 PM     HEAVY RAIN       WNW STONY POINT         41.95N 83.28W
08/11/2014  M1.75 INCH       MONROE             MI   CO-OP OBSERVER

            4.5 HOUR RAINFALL TOTAL

&&

SS
Local storm report, Aug 11, 2:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       3 NW SAGINAW            43.46N 83.98W
08/11/2014  M1.10 INCH       SAGINAW            MI   COCORAHS

            1 HOUR RAINFALL TOTAL

&&

SS

The radar

The Detroit radar (KDTX), 95 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Saginaw

When
August 11, 3:00 PM EST to 8:00 PM EST
Where
Saginaw County, 0.58 mi NNW of Munger to 1.82 mi NW of Freeland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.528, -83.784

Flash Flood, Bay

When
August 11, 3:00 PM EST to 8:00 PM EST
Where
Bay County, 0.69 mi ESE of Aplin Beach to 5.43 mi WNW of Tobico
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.617, -83.767

Flash Flood, Wayne

When
August 11, 4:00 PM EST to 9:00 PM EST
Where
Wayne County, 0.55 mi S of East Rockwood to 3.1 mi N of Grosse Pt Shrs
Cause
Heavy Rain
Property damage
$1.1 billion
Reported by
Broadcast Media
Coordinates
42.042, -83.200

Flash Flood, Macomb

When
August 11, 4:00 PM EST to 9:00 PM EST
Where
Macomb County, 1.87 mi S of St Clair Shrs to 2.32 mi ESE of Richmond
Cause
Heavy Rain
Property damage
$300 million
Reported by
Broadcast Media
Coordinates
42.453, -82.871

Flash Flood, Oakland

When
August 11, 4:00 PM EST to 9:00 PM EST
Where
Oakland County, 1.85 mi E of Ferndale to 2.21 mi SSE of Brooklands
Cause
Heavy Rain
Property damage
$400 million
Reported by
Broadcast Media
Coordinates
42.447, -83.084

Flash Flood, Genesee

When
August 11, 6:00 PM EST to 9:00 PM EST
Where
Genesee County, (Fnt)bishop Arpt Fli to 0.74 mi NE of Goodrich
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.970, -83.750

Flood, Wayne

When
August 11, 9:00 PM EST to August 13, 12:00 AM EST
Where
Wayne County, 0.55 mi S of East Rockwood to 3.1 mi N of Grosse Pt Shrs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.042, -83.200

Residual flooding and runoff left many roads flooded and closed, with Ecorse Creek in Dearborn Heights reaching a record stage of 10.22 feet at 02:10 Z on August 12th.

Flood, Macomb

When
August 11, 9:00 PM EST to August 13, 12:00 AM EST
Where
Macomb County, 1.87 mi S of St Clair Shrs to 2.32 mi ESE of Richmond
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.453, -82.871

Residual flooding and runoff left many roads flooded and closed, with the Clinton River in Clinton Township reaching a record stage of 20.84 feet at 07:45 Z on August 12th.

Flood, Oakland

When
August 11, 9:00 PM EST to August 13, 12:00 AM EST
Where
Oakland County, 2.04 mi E of Ferndale to 2.31 mi SSE of Brooklands
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.450, -83.080

Residual flooding and runoff left many roads flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538948, 539930, 538943, 538944, 538946, 538947, 539485, 539486, 539931.